Thunderstorm Wind, Dare
- When
- May 22, 2:05 PM EST
- Where
- Dare County, Stumpy Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.700, -75.733
Dare County 911 Center reported 60 mph wind gusts and penny size hail.
5 hail, 3 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 22, 9:25 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1025 AM EDT SAT MAY 22 2004 .PUBLIC...NO CHGS TO FCST. 12Z MHX SNDG DRIER TDY WITH PW LESS THAN 1.4. STILL SOME ENERGY AND INSTABILITY WITH MODIFIED SNDG SHOWING CAPE ARND 2500 J/KG AND -4 TO -5 LIS. SOME BNDRYS LEFT OVER FM LAST NIGHTS MCS JUST S ACRS CAPE FEAR AND A WEAK TROF ACRS NRN SXNS CWFA SCT CONVECTION CUD GET GOING LTR THIS AFTN...SPLY INLAND SXNS WITH SEABREEZE AND BNDRY INTERACTIONS. NO CHGS TO TEMPS OR WINDS WITH HIGHS ARND 90 INLAND TO LWR AND MID 80S ON THE CST. WINDS SW 5 TO 15 MPH BECOMING SLY ALG THE CST DURG THE AFTN. .MARINE...PERSISTENT BERMUDA HIGH PRESSURE PATTERN OVER THE WESTERN ATLANTIC THAT HAS DOMINATED LOCAL WEATHER/MARINE PICTURE SHOW FOR SOME 2 WEEKS SHOWING SUBTLE SIGNS OF SLOWLY SLIPPING E DURING NEXT SEVERAL DAYS. THAT SAID...NOTHING REALLY CHANGES EXCEPT FOR SLIGHT TIGHTENING OF SW GRADIENT AS AREAS OF LOW PRESSURE (MCSS TO BE MORE PRECISE) TRAVERSE W-E ACROSS SOMEWHAT STATIONARY FRONTAL BOUNDARY CURRENTLY DRAPED OVER GREAT LAKES/NE MID-ATLANTIC REGION. ONCE AGAIN MORNING OFFSHORE BUOYS REPORTING BUMPY 5-6 SEC PERIOD SEAS IN NEIGHBORHOOD OF 4 FT WITH A 10-20 KT SW WIND. LIKEWISE...ANOTHER REPEAT AT THE BEACH WITH SURF CAMS/LOCAL SPOTTERS REPORTING WAVES ALONG OBX RUNNING 2-3 FT AND 1-2 FT ALONG SOUTH FACING CRYSTAL COAST SURF ZONES. ACCORDINGLY...RIPS IN ANOTHER LOW STATE-OF-MIND TODAY FOR BEACH-GOERS FROM CURRITUCK BEACH LIGHT S TO TOPSAIL BEACH. ALL THE AFORMENTIONED ONCE AGAIN ASIDE...LATEST SATELLITE IMAGERY ONCE AGAIN SHOWS ELONGATED-SWATH OF MID/UPPER LEVEL TROFINESS ORIENTED NE-SW ACROSS CARIB SEA. TRYING HARD NOT TO BE REPETITIVE...BUT AS THEY HAVE DONE SO FOR NEARLY 96 HOURS...LATEST LONG RANGE GFS/MRF DEVELOPS AREA OF WEAK (1010MB-ISH) LOW PRESSURE NEAR EASTERN END OF CUBA/WESTERN JAMAICA-HISPANIOLA AND LIFTS/DRIFTS IT NNWD ALONG EASTERN PERIPHERY OF BAHAMA ISLAND CHAIN AS NEW WEEK UNFOLDS... BEFORE VEERING IT (OR DISSIPATING IT ALL-TOGETHER) NE AND INTO THE OPEN WATERS OF THE WESTERN ATLANTIC. GFS/MRF/NOAA WAVE III AGAIN DEVELOPS SOMEWHAT POTENT/INCREASING E TO SE 20-30 KT FLOW ALONG WITH 7-10 FT SEAS THAT GRADUALLY SPREADS ACROSS 20N-25N/60W-75W/EASTERN BAHAMA ISLAND CHAIN OCEAN REAL ESTATE MONDAY THRU TUESDAY. INCREASE IN AFORMENTIONED E TO SE WIND WAVE/SWELL ENERGY TO OUR SE EVENTUALLY MAKES ITS WAY UP TO OUR CWFA (ALBEIT MUCH SMALLER) FROM S TO N WED AND THU (COULD LAST TIL FRI OR SO SAYS THE ARRAY OF WAVE MODELS DATA) AS AN UNDERLYING 2-4 FT/9-10 SECOND SE SWELL. UNDERLYING IN THAT SW WIND GRADIENT TO INCREASE WITH NEXT COLD FRONT DUE UP TO BAT (MAY NOT MAKE THRU LOOKOUT) AROUND SAME TIME ONCOMING RELATIVELY SPEAKING LONG DISTANCE TROPICAL-IN-NATURE SE SWELL ENERGY GRAVITATES ITS WAY TOWARD OUR WATERS. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. JC/GC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 AM EDT SAT MAY 22 2004 NCZ029-044>047-079>081-090>095-098-103-104-230937- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 538 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 229 PM EDT SAT MAY 22 2004 NCZ047-221900- MAINLAND DARE- 229 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND DARE COUNTY UNTIL 300 PM EDT... AT 229 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL MAINLAND DARE COUNTY...OR ABOUT 11 MILES SOUTH OF MANNS HARBOR... MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STUMPY POINT AT 235 PM EDT. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
The Morehead City radar (KMHX), 146 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Dare County 911 Center reported 60 mph wind gusts and penny size hail.
Emergency Manager reported large limbs blown out of trees around Lake Phelps.
County Official reported Cherry Run Road flooded.
Local Law Enforcement reported the closings of Highway 258 North and Highway 121 West due to flooding.
Fire Department reported Knox School Road and parts of Alternate Highway 264 flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390302, 5390303, 5390304, 5390305, 5390306, 5390307, 5390308, 5390309, 5390310, 5390380, 5390379.